MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ulcer (2274)
Date of Event 07/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Obalon's labeling addresses the reported event with warnings for monitoring patient's for ulcer symptoms and listing ulcers as a known adverse reaction.Peptic ulcer disease is a known risk and the event has not exceeded the frequency identified in the labeling.
 
Event or Problem Description
A female patient with three balloons were implanted: first implantation date of (b)(6) 2017, second implantation date of (b)(6) 2017, and third implantation date of (b)(6) 2017, and was prescribed concomitant medication therapy at each balloon placement of protonix and anaspaz for stomach cramps.On (b)(6) 2017, the patient was prescribed carafate additionally for cramping.The patient experienced flu like symptoms on (b)(6) 2017 and the patient took over the counter cough and cold medicine.After the patient's cold, the patient began vomiting intermittently and experienced abdominal burning pain.The patient visited the physician assistant at the prescribing physician's office on approximately (b)(6) 2017 to ensure the symptoms were not as a result of a deflation.All balloons were verified as inflated via c-arm.The patient was prescribed zofran to address nausea and vomiting but nothing was prescribed for the burning and endoscopic visualization was not conducted.The patient began vomiting regularly with constipation and observed stool of black color and foul smell.On (b)(6) 2017, the patient had travelled to another state where the symptoms continued.The patient was admitted to the emergency room where an endoscopy was performed.The three balloons were found fully inflated.They were successfully removed from the patient's stomach without issue.During endoscopy, a few cratered gastric ulcers, one with pigmented material and bleeding, were found on the lesser curvature of the stomach.The largest lesion, which was bleeding was 20 mm in largest the dimension.The area was successfully injected with 5 ml of 1:10,000 solution of epinephrine for hemostasis.Coagulation for hemostasis using bipolar cautery probe was successful and estimated blood loss was minimal.The balloons were discarded by the hospital and therefore not returned to obalon for investigation.The patient was admitted to the hospital and patient was treated with iron supplementation.Per the labeling, patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.Each patient should be monitored closely during the entire device therapy period in order to detect the development of possible complications.Patients should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration, esophageal injury, and other possible complications that could occur, and should be advised to contact their physician if these symptoms worsen over time or persist for more than 24 hours.Balloon use requires the concurrent use of proton pump inhibitors for the duration of implantation.Clinical studies have shown that use of 40 mg/day of omeprazole or an equivalent dosage of similar medications is required over the duration of use.Patients must not use gastric irritant medications including but not limited to nsaids or aspirin during use.This can lead to an increase in ulcerations and gastric bleeding events while balloons are in residence.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key6847519
Report Number3009256831-2017-00194
Device Sequence Number1419764
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number7500
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2017
Initial Report FDA Received Date09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR
Patient Weight84